South Dakota, 2007

Hail in South Dakota, May 28, 2007

May 28, 2007 · NWS ABR · 1 event in 1 county or zone

A few severe thunderstorms developed along a cold front in north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A few severe thunderstorms developed along a cold front in north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 28, 7:50 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 28, 7:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
850 PM CDT MON MAY 28 2007

.UPDATE...
TSRA ACTIVITY STARTING TO GET GOING THIS EVENING ACROSS WESTERN
SD. EXPECT THIS TO MOVE/DEVELOP SLOWLY EASTWARD THROUGH THE NIGHT
ALONG AND BEHIND SLOW MOVING COLD FRONT. THUS...LEFT RAINFALL
CHANCES PRETTY MUCH AS IS ACROSS THE CWA. UPDATED EARLIER FOR THE
WATCH.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
FOCUS WILL BE ON CONVECTIVE POTENTIAL THIS EVENING AND
TONIGHT...ALONG WITH PRECIPITATION CHANCES THROUGH THE REMAINDER
OF THE SHORT TERM.

STRONG SOUTHERLY FLOW ACROSS CENTRAL AND EASTERN SOUTH DAKOTA
CONTINUES TO BRING WARM MOIST AIR NORTHWARD...WITH DEWPOINTS
CURRENTLY IN THE 60S AT MOST OBSERVATION SITES THROUGHOUT THE CWA.
LATEST MSAS ANALYSIS ADVERTISES THE CENTER OF THE SFC LOW SITUATED
ACROSS SOUTH CENTRAL NORTH DAKOTA STRETCHING SOUTHWESTWARD THROUGH
WESTERN SOUTH DAKOTA INTO SOUTHEASTERN WYOMING. WINDS AT
KBIS...KD07...AND KRAP ARE ALREADY OUT OF THE WEST OR
NORTHWEST...WITH SOUTHERLY WINDS AT KMBG AND CALM NEAR KPHP. THIS
SUGGESTS THE SFC TROUGH AXIS LIES ALONG OR JUST TO THE WEST OF THE
ABR CWA BOUNDARY. COLD FRONTAL BOUNDARY APP REARS TO BE ANALYZED
SLIGHTLY FURTHER TO THE WEST NEAR KISN SOUTHWESTWARD TOWARD KBHK
INTO NORTHEAST WYOMING. EXPECT CONVECTIVE INITIATION IN THE
VICINITY OF THE SFC TROUGH AXIS...WITHIN THE NEXT FEW HOURS...AS A
WEAK SHORTWAVE MOVES THROUGH THE AREA AHEAD OF THE MAIN TROUGH
THAT WILL REMAIN BACK OVER THE NORTHERN ROCKIES TONIGHT.

TIMING ISSUES CONTINUE TO PLAGUE THE FORECAST...AS MODELS
REPEATEDLY ADVERTISE A SLOWER SOLUTION...WITH THE UPPER LOW NOT
EXPECTED TO PUSH OUT OF THE ROCKIES UNTIL LATER WEDNESDAY. THIS
ALSO IS THE CASE WITH THE PROGRESSION OF THE PRE-FRONTAL
TROUGH...AND SFC COLD FRONT EXPECTED TO PUSH THROUGH THE AREA
TONIGHT. THEREFORE HAVE ADJUSTED THE TIMING OF WX/POPS ACROSS THE
CWA TONIGHT INTO TUESDAY TO REPRESENT THE DELAY. WITH THE SLOWER
PROGRESSION...IT RAISES THE QUESTION AS TO HOW FAR EAST SEVERE
WEATHER MAY REACH...AS MODELS ONLY PROG THE SFC TROUGH AXIS TO
MAKE IT JUST WEST OF ABERDEEN BY 12Z TUESDAY. THEREFORE THE SEVERE
POTENTIAL OF ANY THUNDERSTORM DEVELOPMENT MAY END UP BEING LIMITED
TO PORTIONS OF THE CWA THAT REMAIN WEST OF ABERDEEN...WITH MORE
GENERAL SHOWERS AND THUNDERSTORMS PUSHING INTO THE EASTERN CWA
BY VERY LATE TONIGHT INTO TUESDAY MORNING.

AS FOR THE REMAINDER OF THE SHORT TERM...PRECIPITATION CHANCES ARE
STILL HARD TO NAIL DOWN WITH THE CONTINUED UNCERTAINTY OF THE
TIMING AND EXACT TRACK OF THE UPPER LEVEL TROUGH AS IT EJECTS OUT
OF THE NORTHERN ROCKIES. CONTINUED WITH A THUNDERSTORM MENTION
INTO TUESDAY...AS COLD FRONT FINALLY PROGRESSES THROUGH THE CWA
BY TUESDAY NIGHT. DID END UP GOING WITH MOSTLY A BROADBRUSH OF
PRECIPITATION FOR TUESDAY NIGHT THROUGH WEDNESDAY...AS WRAPAROUND
PRECIP SHOULD MIGRATE THROUGH THE REGION. RAISED LOW TEMPERATURES
TONIGHT...AS MUCH OF THE CWA SHOULD REMAIN IN THE WARM
SECTOR...AND WARMED THE EASTERN CWA TUESDAY WITH THE SLOWER
FRONTAL PROGRESSION. STUCK WITH THE COOLER TEMPERATURES FOR
TUESDAY INTO WEDNESDAY...BEHIND THE FRONT.

.LONG TERM...THURSDAY THROUGH MONDAY
THE EXTENDED PERIOD STARTS OFF WITH A STRONG UPPER LOW SITUATED
OVER THE DAKOTAS. STILL SOME DIFFERENCES IN THE MODELS IN JUST HOW
LONG THIS LOW HANGS AROUND...BUT THERE IS MORE OF A SLOWING
INDICATED BY ALMOST ALL THE EXTENDED MODELS...WHICH IS MORE LIKE
THE GFS HAS BEEN FOR A COUPLE OF DAYS NOW. THE LOW LOOKS TO REMAIN
OVER THE DAKOTAS THURSDAY AND THURSDAY NIGHT...THEN SLOWLY PUSHES
EASTWARD TO OVER MINNESOTA BY SATURDAY MORNING AS A RIDGE BUILDS
JUST WEST OF THE ROCKIES. THE RIDGE CONTINUES TO BUILD WEST OF THE
ROCKIES ON SATURDAY AS THE TROUGH TRACKS TO THE GREAT LAKES AND
NNW FLOW SETS UP OVER THE NORTHERN PLAINS. THE TROUGH BROADENS TO
ENCOMPASS MUCH OF THE EASTERN UNITED STATES ON SUNDAY WITH THE
RIDGE STILL OFF TO THE WEST. A SHORTWAVE DROPS DOWN THE WEST SIDE
OF THE TROUGH AND ACROSS SOUTH DAKOTA EARLY MONDAY...WITH THE
RIDGE PUSHING ACROSS THE ROCKIES.

AT THE SURFACE...A LOW PRESSURE SYSTEM WILL BE OVER THE UPPER
MIDWEST ON THURSDAY. THIS SYSTEM PUSHES EAST AND BECOMES ELONGATED
FROM MINNESOTA TO THE GREAT LAKES FRIDAY. HIGH PRESSURE OVER THE
ROCKIES WILL BROADEN EASTWARD TO THE WESTERN PLAINS
SATURDAY...THEN A FRONTAL BOUNDARY DROPS SOUTH ON
SUNDAY...BECOMING SITUATED ALONG THE NORTH DAKOTA/SOUTH DAKOTA
BORDER BY MONDAY MORNING. THIS FRONT QUICKLY PUSHES ACROSS THE CWA
MONDAY MORNING...WITH HIGH PRESSURE THEN NOSING DOWN FROM CANADA
BEHIND THE EXITING FRONT. BEST CHANCE FOR PRECIPITATION LOOKS TO BE
THURSDAY NIGHT AND FRIDAY WITH THE SURFACE AND UPPER LOW OVER THE
REGION...THEN AGAIN DURING THE DAY MONDAY WITH THE FRONTAL
BOUNDARY MOVING THROUGH.

COOLEST DAY OF THE PERIOD LOOKS TO BE THURSDAY WITH H85 TEMPS IN
THE SINGLE DIGITS AND THE LOW PRESSURE SYSTEM DIRECTLY OVERHEAD. A
GRADUAL WARMING TREND BEGINS FRIDAY...WITH DAYTIME HIGHS THEN NEAR
OR SLIGHTLY ABOVE NORMAL THROUGH THE END OF THE PERIOD.

&&
.AVIATION...
UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE NORTHERN ROCKIES ALONG
WITH A SURFACE COLD FRONT EXTENDING ACROSS THE DAKOTAS WILL MOVE
SLOWLY EAST THROUGH 00Z WEDNESDAY. GOOD CONVERGENCE...MOISTURE AND
INSTABILITY WILL RESULT IN SHOWERS AND THUNDERSTORMS MOVING EAST
THROUGH TONIGHT AND TUESDAY. AT THIS POINT...HAVE VCTS AND/OR VCSH
AT ALL TAF LOCATIONS AT TIMES THROUGH 00Z WEDNESDAY. THE TAF
LOCATIONS WILL PROBABLY EXPERIENCE A SHRA AND/OR A TSRA BUT
DIFFICULT TO TIME AT THIS POINT. WILL WATCH AND AMEND WHEN NEEDED.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...ALBRECHT
LONG TERM...PARKIN
AVIATION...MOHR
Hazardous weather outlook, May 28, 5:14 AM CST, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
614 AM CDT MON MAY 28 2007

MNZ039-046-SDZ007-008-011-019>023-291115-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
614 AM CDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS FAR NORTHEAST SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA EARLY THIS MORNING.
THUNDERSTORMS ARE LIKELY THIS EVENING AND THROUGH THE OVERNIGHT
HOURS AS A FRONTAL BOUNDARY MOVES EASTWARD ACROSS SOUTH DAKOTA. A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR THE AREA...WITH THE
HIGHEST SEVERE RISK EXPECTED TO BE WEST OF A SISSETON TO HURON
LINE. THE GREATEST THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS...WITH AN ISOLATED TORNADO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE ONGOING DURING THE MORNING HOURS AS THE COLD
FRONT PASSES EAST ACROSS THE AREA. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 9PM THIS EVENING.

SDZ003>005-009-010-015>017-033>037-291115-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-
614 AM CDT MON MAY 28 2007 /514 AM MDT MON MAY 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP QUICKLY LATE THIS
AFTERNOON...AND CONTINUE THROUGH THE EVENING AND OVERNIGHT
HOURS...ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA ALONG A COLD
FRONTAL BOUNDARY MOVING EAST THROUGH THE DAKOTAS. THE PRIMARY
THREATS FROM THESE THUNDERSTORMS WILL BE VERY LARGE HAIL OF GOLF
BALL SIZE OR LARGER...DAMAGING WIND GUSTS...AND ISOLATED
TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL IS A STRONG
POSSIBILITY WITH THESE THUNDERSTORMS. THE SEVERE THREAT SHOULD
DECREASE DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED AFTER 3 PM CDT/2 PM MDT THIS
AFTERNOON.

SDZ045-048-051-291115-
JONES-LYMAN-BUFFALO-
614 AM CDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP QUICKLY LATE THIS
AFTERNOON...AND CONTINUE THROUGH THE EVENING AND OVERNIGHT
HOURS...ACROSS CENTRAL SOUTH DAKOTA ALONG A COLD FRONTAL BOUNDARY
MOVING EAST THROUGH THE DAKOTAS. THE GREATEST THREAT WITH THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH AN ISOLATED
TORNADO AND LOCALLY HEAVY RAINFALL POSSIBLE. THE SEVERE THREAT
SHOULD DECREASE DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM CDT/2 PM MDT THIS
AFTERNOON.

SDZ006-018-291115-
BROWN-SPINK-
614 AM CDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP EARLY THIS EVENING ACROSS
PORTIONS OF NORTHEAST SOUTH DAKOTA ALONG A COLD FRONTAL BOUNDARY
MOVING EAST THROUGH THE DAKOTAS. THESE STORMS WILL TRAVEL SLOWLY
EAST THROUGHOUT THE EVENING AND OVERNIGHT HOURS. THE PRIMARY
THREATS FROM THESE THUNDERSTORMS WILL BE VERY LARGE HAIL OF GOLF
BALL SIZE OR LARGER...DAMAGING WIND GUSTS...AND ISOLATED
TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL IS A STRONG
POSSIBILITY WITH THESE THUNDERSTORMS. THE SEVERE THREAT SHOULD
DECREASE DURING THE OVERNIGHT HOURS.

FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER FOR AN
EXTENDED PERIOD OF TIME. SEE THE LATEST FLOOD STATEMENT FOR
SPECIFIC INFORMATION REGARDING RIVER STAGES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED AFTER 7PM THIS EVENING.

ECKSTEIN

The radar

The Bismarck radar (KBIS), 127 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
May 28, 10:00 PM CST
Where
Campbell County, 0.69 mi N of Mound City
Measured
0.88 in hail
Reported by
Public
Coordinates
45.730, -100.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36821.